Originally Posted by Brain patch
My dad is diagnosed with either Parkinson's with dementia or multiple system atrophy (shy dragers). We are wondering if anyone stopped taking the Levo/Carbidopa or middodrene or pyridostigmine or Fludrocortisone or omneprozole? We have noticed a real down turn in my dads dementia. He can't even drive now and was doin much better just three months ago. Is this just regular progress of disease? My mom wonders if the meds are making him worse. She especially does not like the levodopa/carbo because it gives him a bad body odor. Any advise? Anyone got off meds? What happened? Thanks so much. Love to you all.
That is a lot of drugs and I don't even know what many of them are. First, know that if you suddenly stop taking levodopa, it can be fatal (look up neuroleptic syndrome, there are some posts about it here). You must titrate down slowly and under a doc's supervision to be safe.
Many drugs can cause hallucinations, etc., I would google them to see what side effects are listed. Also, this is huge: talk to a knowledgeable pharmacist about the mixture of drugs your dad is taking. Perhaps by themselves, they are OK, but when you start mixing things together, boy oh boy can crazy side effects emerge that are not listed on any website.
I'd also go to the PD caregivers forum (just type in "parkinson's caregiver forum") and no doubt there is one for shy drager as well. You might be surprised to read what others have said about the drugs your dad is taking.
Anytime something changes rather quickly, I suspect a drug issue. You will know if you taper off the drugs, one at a time, and see what his reaction is and how he does.
Good luck, it sounds very scary. Just learn as much as you can and use it for your dad's best interests.